[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1977

Catatonic Reactions to High-Potency Neuroleptic Drugs

Author Affiliations

From the Special Studies Clinic, Department of Psychiatry, Massachusetts General Hospital, Erich Lindemann Mental Health Center, and Harvard Medical School, Boston.

Arch Gen Psychiatry. 1977;34(8):947-950. doi:10.1001/archpsyc.1977.01770200085010
Abstract

• Eight patients developed a syndrome marked by features of catatonia (including posturing, waxy flexibility, withdrawal and regression) and parkinsonism (including bradykinesia and rigidity) while receiving high-potency neuroleptic drugs. The syndrome had a gradual onset, responded slowly to withdrawal of the neuroleptic or use of an anticholinergic agent, but seemed to respond more rapidly to amantadine. The syndrome may easily be confused with a worsening of schizophrenic symptoms.

×